New Mexico, 2024

Flash Flood and Hail in New Mexico, May 30 to 31, 2024

May 30 to 31, 2024 · NWS ABQ · 6 events in 3 counties and zones

Showers and thunderstorms developed along the dryline across northeast and east central New Mexico around midday Thursday May 30th. A few storms became severe near the Texas state line in Union, Harding, and Quay Counties with one storm producing quarter size hail in Logan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Showers and thunderstorms developed along the dryline across northeast and east central New Mexico around midday Thursday May 30th. A few storms became severe near the Texas state line in Union, Harding, and Quay Counties with one storm producing quarter size hail in Logan. Storms moved east into the Texas Panhandle before sunset. Another round of showers and storms developed along the east slopes of the central mountain chain midday Friday, May 30th becoming severe as they moved east towards the Texas state line. Severe storms in Roosevelt County produced quarter to golf ball size hail, a brief funnel cloud north-northeast of Elida and south-southwest of Dora, and some flash flooding near Floyd. Storms moved east into West Texas shortly after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 2:27 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, May 30, 2:27 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT Thu May 30 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 326 PM MDT Thu May 30 2024

Strong to severe storms are possible in eastern NM today and again
Friday and Saturday afternoons. Large hail and damaging wind gusts
will be the main threats each day, although an isolated tornado
cannot be ruled out. Breezy east winds are possible in eastern
Albuquerque both tonight and Friday night, but confidence in gusty
winds is relatively low. Drier air takes over Sunday, pushing
moisture to the east and helping dry weather prevail areawide Sunday
through the middle of next week. Temperatures will also soar to the
highest values of the season thus far early to mid-next week when
highs will push 105 degrees in Roswell.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 326 PM MDT Thu May 30 2024

Updrafts have begun to develop within the past couple hours along
the dryline in far eastern NM. Hail will be the main severe threat
over the next few hours as these storms intensify in the moderately
sheared environment. There are several boundaries around the area so
collisions could help storms congeal into a line by the time they
exit into TX around 6PM this evening. There's a chance that another
storm grazes the northeast corner of the state late this evening,
but it would likely be elevated given the surface stabilization in
the wake of this afternoon's round of storms. The aformentioned
cluster of storms over the TX Panhandle will send an outflow
boundary south and west overnight, with gusts up to 30kts possible
in its wake. It should eventually push through the gaps of the
central mtn chain around midnight. Models have been slow to catch
onto the east wind, but expecting gusts to around 25kts through
Tijeras canyon.

Friday's storms will once again favor the northeast where SPC has
already introduced a slight risk for severe storms. Gusty showers
and storms are possible throughout central NM and along the central
mountain chain at the western edge of the dryline, especially if the
boundary pushes further west tonight than currently modeled thanks a
deep cold pool. The HREF is already showing a greater than 50%
chance of 40kts of bulk speed shear across eastern NM, supporting
strong updraft development with storms that do develop. Storms will
likely cluster together, transitioning the threat over to damaging
wind gusts later in the afternoon closer to the TX border. High LCLs
should limit the tornado potential, but a brief spin-up cannot be
ruled out. Another westward moisture surge is expected Friday night
after the evening round of storms.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 326 PM MDT Thu May 30 2024

With the westward moisture surge Friday night, convective activity
is expected to develop further west than previous days. A westerly
shortwave moving over central NM will also help storms develop
slightly further south than previous days. Storms will quickly race
off to the east during the afternoon and exit into TX during the
evening. A much drier airmass will enter from the west Sunday and
remain over the state early in the week thanks to troughing over the
northern Rockies. Mid and upper level winds will come up a bit,
particularly in the northern mountains and adjacent highlands with
deep afternoon mixing. Mostly sunny skies and the very unstable
boundary layer will help to temps rise to several degrees above
seasonal averages areawide.

Confidence is high that a ridge will continue to amplify over the
Great Basin mid-week, keeping dry northwesterly flow over New
Mexico. During this time frame, temperatures will soar to the
highest values of the season thus far with Roswell approaching 105F
and Santa Fe in the low 90s. This will begin to create some high
heat risk across Chaves county, but clear dry nights should at least
help temps cool off into the mid 60s overnight. There is still a
50/50 split in the models on whether the ridge will continue to
amplify over the Pacific Northwest or further east over the spine of
the Rockies. The former scenario would increase the chances of
backdoor cold front surges with any troughs descending into the high
plains, but the latter may actually favor greater precipitation
chances with moisture sneaking up underneath the ridge. Either way,
it looks to be hot with highs 5-10 degrees above seasonal
averages.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM MDT Thu May 30 2024

Convection will focus across the northeastern quarter of the state
from 18Z through 03Z, with the potential for storms to linger near
the TX border through 06Z. Storms across the far northeast may
produce large hail and damaging wind gusts, including at KCAO and
KTCC. Storms will cluster together over the TX Panhandle, sending
an outflow boundary south and west. Gusty north to east winds up
to 35kts are possible with this boundary and it may create gusty
winds at KABQ between 07Z and 15Z. Gusts to 35kts appear unlikely
at KABQ, but an AWW may be needed if nocturnal convection across
the east is more robust than currently forecast.

Easterly upslope flow may generate MVFR to IFR cigs across along
the east slopes of the central mountain chain and in the eastern
plains, with the highest confidence from central highlands
southward to the Capitan mountains. Low clouds may linger through
the late morning across eastern NM.

&&

.FIRE WEATHER...
Issued at 326 PM MDT Thu May 30 2024

Strong to severe storms are possible each afternoon and evening
through Saturday, with the best chances in the far eastern plains
near the TX border. Gusty showers and storms are possible along the
western edge of the dryline, generally close to the central mountain
chain Friday afternoon and again Saturday afternoon. Drier air
enters from the west late on Saturday and sticks around through at
least mid-next week, allowing dry and hot conditions to prevail.
Afternoon minimum humidity will be in the single digits in most
areas each afternoon and deep afternoon mixing will bring some
gustier winds down to the surface, particularly in the northeast.
Widespread elevated fire weather conditions are likely during this
timeframe with near critical conditions in the east Sunday afternoon
through Tuesday afternoon. High pressure is expected to continue to
dominate the western US around the middle of the week, although
there is some uncertainty with regard to its exact location. If the
ridge develops over the Rockies or even slightly east, then some
moisture may be able to sneak underneath the ridge, resulting in
higher humidities and and increased shower and storm chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  88  52  91 /   0   0   0   0
Dulce...........................  39  83  42  85 /   5   0   0  10
Cuba............................  46  83  50  84 /   0   0   0  10
Gallup..........................  40  86  46  87 /   0   0   0   0
El Morro........................  45  81  48  82 /   0   0   0   0
Grants..........................  42  86  48  87 /   0   0   0   0
Quemado.........................  46  84  48  86 /   0   5   0   0
Magdalena.......................  54  85  55  86 /   0   5   0   5
Datil...........................  49  82  52  84 /   0   5   0   0
Reserve.........................  39  90  46  89 /   0   0   0   0
Glenwood........................  56  93  58  93 /   0   0   0   0
Chama...........................  40  76  44  78 /   5   5   0  20
Los Alamos......................  55  80  55  81 /   0  10   5  20
Pecos...........................  48  82  52  82 /   0  20  20  30
Cerro/Questa....................  44  75  48  77 /  10  20  10  30
Red River.......................  38  70  41  71 /  10  30  20  40
Angel Fire......................  33  74  39  74 /   0  30  20  30
Taos............................  41  82  45  82 /   0  10  10  20
Mora............................  44  77  46  77 /   5  30  20  40
Espanola........................  50  88  52  89 /   0  10   5  20
Santa Fe........................  53  82  54  83 /   0  10  10  20
Santa Fe Airport................  50  86  53  87 /   0  10  10  20
Albuquerque Foothills...........  58  89  59  89 /   0   0   5  10
Albuquerque Heights.............  57  90  58  91 /   0   0   5   5
Albuquerque Valley..............  56  92  57  93 /   0   0   0   5
Albuquerque West Mesa...........  57  91  59  92 /   0   0   0   5
Belen...........................  52  92  54  93 /   0   0   5   5
Bernalillo......................  56  91  57  92 /   0   0   5  10
Bosque Farms....................  52  92  54  93 /   0   0   5   5
Corrales........................  54  92  58  92 /   0   0   0   5
Los Lunas.......................  52  92  55  93 /   0   0   5   5
Placitas........................  58  87  58  88 /   0   5   5  10
Rio Rancho......................  57  90  58  91 /   0   0   0   5
Socorro.........................  58  95  59  97 /   0   0   0   5
Sandia Park/Cedar Crest.........  52  81  53  82 /   0   0   5  10
Tijeras.........................  53  85  53  86 /   0   0   5  10
Edgewood........................  51  86  50  86 /   0   5  10  10
Moriarty/Estancia...............  46  87  48  88 /   0  10  10  10
Clines Corners..................  48  80  51  81 /   0  20  10  20
Mountainair.....................  50  85  50  86 /   0   5   5  10
Gran Quivira....................  48  86  51  87 /   0  10   5  10
Carrizozo.......................  56  91  58  90 /   0   5   5  10
Ruidoso.........................  52  83  54  83 /   0  10   5  20
Capulin.........................  46  74  48  77 /  30  70  30  50
Raton...........................  46  81  48  80 /  20  60  20  40
Springer........................  48  81  49  81 /   5  50  20  40
Las Vegas.......................  47  78  49  77 /   5  40  20  30
Clayton.........................  53  80  54  83 /  30  40  40  40
Roy.............................  51  79  52  80 /  20  50  30  40
Conchas.........................  57  86  58  89 /  20  40  40  30
Santa Rosa......................  55  85  57  86 /   5  30  30  20
Tucumcari.......................  56  85  58  88 /  20  30  40  20
Clovis..........................  58  85  61  88 /  20  20  30  20
Portales........................  58  87  60  91 /  20  20  30  20
Fort Sumner.....................  57  89  59  91 /  10  20  30  20
Roswell.........................  62  93  65  94 /   0   5  10  20
Picacho.........................  56  87  55  88 /   0  10   5  20
Elk.............................  53  87  54  87 /   0   5   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...16

In the hours before

Local storm report, May 30, 12:47 PM MST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
147 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     Hail             1 E Portales            34.18N 103.33W
05/29/2024  M3.00 Inch       Roosevelt          NM   Emergency Mngr

&&
Special weather statement, May 30, 1:30 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Thu May 30 2024

NMZ230-231-302115-
Harding County-Union County-
230 PM MDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARDING AND SOUTHERN
UNION COUNTIES THROUGH 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Texline to 8 miles west of Sedan to 14 miles
southeast of Gladstone. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amistad, Hayden, and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3597 10365 3627 10387 3631 10337 3643 10304
      3589 10304
TIME...MOT...LOC 2029Z 319DEG 15KT 3636 10302 3613 10329 3621 10374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

53-Schroeder
Special weather statement, May 30, 2:18 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
318 PM MDT Thu May 30 2024

NMZ236-302145-
Roosevelt County-
318 PM MDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lingo to near Bledsoe. Movement was
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Causey and Lingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

&&

LAT...LON 3357 10311 3357 10314 3380 10333 3390 10305
      3359 10305
TIME...MOT...LOC 2118Z 214DEG 10KT 3378 10321 3363 10309

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA
Special weather statement, May 30, 2:46 PM MST, 2 hours before
Special Weather Statement
National Weather Service Albuquerque NM
346 PM MDT Thu May 30 2024

NMZ230-231-234-302230-
Harding County-Union County-Quay County-
346 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHERN UNION COUNTIES THROUGH 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Mosquero, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Harding, northeastern Quay and southern Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

&&

LAT...LON 3559 10364 3577 10369 3587 10332 3556 10328
TIME...MOT...LOC 2146Z 254DEG 12KT 3568 10359

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

53-Schroeder
Special weather statement, May 30, 4:00 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Thu May 30 2024

NMZ236-310000-
Roosevelt County-
500 PM MDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROOSEVELT COUNTY
THROUGH 600 PM MDT...

At 500 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Pep, or 27 miles south of Portales, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dora, Causey, Lingo, and Pep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

&&

LAT...LON 3367 10341 3387 10345 3401 10304 3369 10305
TIME...MOT...LOC 2300Z 257DEG 11KT 3378 10335

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

53-Schroeder
Special weather statement, May 30, 4:12 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
512 PM MDT Thu May 30 2024

NMZ231-232-234-310015-
Eastern San Miguel County-Harding County-Quay County-
512 PM MDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES THROUGH 615 PM
MDT...

At 511 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles southwest of Nara
Visa to 6 miles northeast of Tucumcari. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nara Visa, Logan, and Ute Lake State Park.

This includes State Road 104 between Mile Markers 99 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

&&

LAT...LON 3519 10332 3520 10384 3572 10354 3571 10304
      3563 10304
TIME...MOT...LOC 2311Z 290DEG 13KT 3553 10328 3520 10363

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

53-Schroeder

The radar

The Cannon AFB radar (KFDX), 83 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Quay

When
May 30, 4:46 PM MST to 4:52 PM MST
Where
Quay County, 1.32 mi WSW of Logan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.360, -103.430

Logan Fire Department reported quarter-size hail with a few stones slightly larger from a brief severe thunderstorm.

Hail, Union

When
May 31, 1:55 PM MST to 2:30 PM MST
Where
Union County, 8.78 mi ENE of Folsom
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -103.780

Observer reported quarter size hail from a severe thunderstorm that ended up destroying their garden tomatoes.

Hail, Roosevelt

When
May 31, 4:48 PM MST to 5:12 PM MST
Where
Roosevelt County, 6.24 mi S of Floyd
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.130, -103.570

A severe thunderstorm produced penny to quarter size hail a few miles south of Floyd.

Hail, Roosevelt

When
May 31, 5:12 PM MST to 5:35 PM MST
Where
Roosevelt County, 9.86 mi WNW of Dora
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.000, -103.480

Elida Fire Department reported golf ball size hail from a severe thunderstorm.

Thunderstorm Wind, Roosevelt

When
May 31, 6:00 PM MST to 6:15 PM MST
Where
Roosevelt County, 5 mi SSE of Pep
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.774, -103.305

The Roosevelt County Emergency Manager reported downed utility poles at South County Road 33 and South County Road P. Wind speed is an estimate based on damage.

Flash Flood, Roosevelt

When
May 31, 6:40 PM MST to 7:10 PM MST
Where
Roosevelt County, 2.54 mi SSE of Floyd to 3.04 mi SSE of Floyd
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.187, -103.561

Road closure from standing water over roadway along NM 267 from mile marker 10 to 13.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170221, 1171318, 1170217, 1170222, 1170227, 1170228.